Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Stability of the null solution of parabolic functional inequalities


Authors: Ray Redheffer and Wolfgang Walter
Journal: Trans. Amer. Math. Soc. 262 (1980), 285-302
MSC: Primary 35R10; Secondary 35K60
MathSciNet review: 583856
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Uniqueness and stability theorems are established for coupled systems of parabolic differential equations which may involve a Volterra-type dependence on the past history of the process. We allow retarded or deviating arguments, convolution-type memory terms, and strong coupling. (This means that all the space derivatives up to a given order can occur in all the equations.) Our results for strong coupling depend on the concept of ``admissible monomial'' which is here introduced for the first time and has no counterpart in the linear case. It is possible for uniqueness to fail in general, but to be restored (relative to a tolerably large class of functions of $ (x,t)$) if a single solution independent of x exists. Another curious feature of these theorems, depending again on the concept of admissible monomial, is that conditions for uniqueness can involve derivatives of order much higher than those occurring in the equation. Examples given elsewhere show that the results are, in various respects, sharp. Thus, the seemingly peculiar hypotheses do not arise from deficient technique, but from the actual behavior of strongly coupled systems. The paper concludes with a new method of dealing with unbounded regions for the difficult case in which the functional occurs in the boundary operator as well as in the differential equation.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35R10, 35K60

Retrieve articles in all journals with MSC: 35R10, 35K60


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1980-0583856-3
PII: S 0002-9947(1980)0583856-3
Article copyright: © Copyright 1980 American Mathematical Society